Alert archive / Pennsylvania / Areal Flood Advisories in 2014

Areal Flood Advisory 21, NWS State College, PA

May 16, 20145 counties in Pennsylvania

NWS State College, PA issued this areal flood advisory at May 16, 2014, 7:31 AM EDT for 5 counties in Pennsylvania. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 16, 2014, 7:31 AM EDT (11:31 UTC)
Expired
May 16, 2014, 10:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Schuylkill County, PA, York County, PA

The radar

The State College radar (KCCX), 146 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this areal flood advisory went out at May 16, 6:46 AM EDT, 45 minutes earlier.

Area forecast discussion, May 16, 6:46 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
646 AM EDT FRI MAY 16 2014

.SYNOPSIS...
A WAVY COLD FRONT WILL MOVE EAST OF THE AREA TODAY. COOLER
AND DRIER WEATHER IS IN STORE TODAY THROUGH THE UPCOMING
WEEKEND...FOLLOWED BY MILDER CONDITIONS TOWARD THE END OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SLOW MOVING...WAVY COLD FRONT IS ABOUT HALF WAY THROUGH THE
FORECAST AREA AT THIS HOUR. STRONG FORCING UNDER THE INTENSE
UPPER JET ENTRANCE REGION IS SUPPORTING STRONG LOW-MID LEVEL
FRONTOGENESIS/MOISTURE CONVERGENCE. PWATS IN EXCESS OF 1.5" ARE
SURGING INTO THE REGION ON A SSE LOW-MID LEVEL LEVEL JET OF
40-60KTS.

THE FRONT WILL PROGRESS SLOWLY EAST TODAY...WITH SOME LOCALIZED
FLOODING POSSIBLE AS WIDESPREAD RAINFALL OF 1.5-2.5"
RESULTS...WITH MUCH OF THE RAIN FALLING IN A SHORT AMOUNT OF TIME
AS WAVES OF TROPICAL DOWNPOURS RACE NORTH THROUGH THE AREA.

RUC TIMING OF THE FRONT SHOWS IT CLEARING MOST OF THE FCST AREA BY
MID TO LATE MORNING...BUT THERE ARE INDICATIONS THAT THE FRONT
COULD HANG UP OVER SERN PA WITH LOCALLY HEAVY RAIN LINGERING INTO
THE AFTERNOON OVER SOME OF MY MIDDLE AND LOWER SUSQ VALLEY
COUNTIES.

SOME ABNORMALLY CHILLY AIR IS SLATED TO COME IN ON THE BACK SIDE
OF THE COLD FRONT. LAV GUIDANCE SHOWS TEMPS OVER NW PA FALLING FOR
MUCH OF THE MORNING...WITH SOME READINGS IN THE MID 40S POSSIBLE
BEFORE A SMALL REBOUND INTO THE LOWER 50S TAKES PLACE FOR THE
AFTERNOON. FOR THE REMAINDER OF THE REGION...THE DAYTIMES HIGHS
WILL BE EARLY IN THE DAY..WITH THE EXCEPTION OF THE FAR EASTERN
COUNTIES WHERE THE FRONT WILL TAKE ITS TIME PASSING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
THE LAGGING UPPER TROUGH WILL BRING THE CHANCE OF SCATTERED
SHOWERS OVERNIGHT...ESPECIALLY IN THE WEST. AS GROSS AS IT MAY
BE...850 TEMPS GO BELOW ZERO IN THE WEST BY 12Z...SO I WOULDN'T BE
SURPRISED IF SOME NORMAL COLDER HIGHER ELEVATIONS SEE A WET SNOW
FLAKE OR TWO MIX IN. I DON'T SEE IT AS BEING ENOUGH OF A THREAT
TO MENTION SO IT WILL NOT FIND ITS WAY INTO THE FORECAST AT THIS
STAGE.

SATURDAY WILL SEE A FAIR AMOUNT OF CLOUDS...THE POSSIBILITY OF
SCATTERED SHOWERS AND IT WILL BE BREEZY AND COOL. DAYTIMES HIGHS
WILL AVERAGE ABOUT 5 TO 15 DEGREES BELOW NORMAL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AN AMPLIFIED UPPER TROF WILL DOMINATE THE PATTERN INTO THE EARLY
PART OF NEXT WEEK BEFORE A SLIGHT REBOUND IN UPPER HEIGHTS TAKES
PLACE...ALLOWING FOR A RETURN OF MILDER AIR.

THE UPPER LOW/TROUGH WILL HELP SUPPORT THE DEVELOPMENT OF DAYTIME
STRATOCU AND SOME SCATTERED RAIN SHOWERS SUNDAY...AND POSSIBLY
EVEN MONDAY BEFORE UPPER HEIGHTS START TO RISE AND THE LOW LIFTS
OUT. SUNDAY NIGHT COULD BRING SOME FROSTY CONDITIONS...AND
POSSIBLY SOME HEADLINES AS NWRN AREAS SEE TEMPS DIP INTO THE LOW
TO MID 30S. IT WILL BE CHILLY ON SATURDAY NIGHT AS WELL...BUT THE
THINKING NOW IS THAT THERE WILL BE ENOUGH CLOUDS TO THWART FROST
FORMATION.

MILDER AIR SHOULD MAKE A RETURN STARTING ABOUT TUESDAY...BUT WE
WILL ALSO SEE A RETURN TO UNSETTLED CONDITIONS AS WE THE SOUTHERN
EDGE OF THE WESTERLIES APPROACH AND WE BECOME VULNERABLE TO
UPSTREAM CONVECTION SPILLING OVER FROM SOUTHERN CANADA AND THE
GREAT LAKES.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
BACK EDGE OF STEADY RAIN NOW STARTING TO MOVE EASTWARD.
THUS WILL MAKE SOME MINOR ADJUSTMENTS ON 12Z TAF PACKAGE.

OVERALL...A SE FLOW OF TROPICAL AIR IS KEEPING HEAVY RAIN
ACROSS MOST OF THE AREA. AS THE UPPER LVL TROUGH GOES MORE
NEGATIVE TILT...THE FRONT AND BACK EDGE OF THE RAIN WILL
STILL BE SLOW TO MOVE REAL FAST. IT MAY BE 21Z UNTIL THINGS
IMPROVE AT LNS.

THUS EXPECT HEAVY RAIN...GUSTY WINDS...AND IFR AND MVFR
CONDITIONS INTO THIS AFT.

IMPROVING CONDITIONS ARE EXPECTED FOR THE WEEKEND INTO
NEXT WEEK...AS VERY DRY AIR WORKS INTO THE AREA.

.OUTLOOK...
SAT-TUE...NO SIG WX EXPECTED.

&&

.HYDROLOGY...
THE MAIN POTENTIAL FOR FLOODING OF POOR DRAINAGE AREAS AND SMALL
STREAMS WILL BE CONTINUING THROUGH THE MORNING HOURS ACROSS THE
CENTRAL AND EASTERN ZONES. THE HIGH PWATS...GOOD LLVL MOISTURE
CONVERGENCE...AND INDIVIDUAL CELL MOTIONS TO THE NORTH /WITHIN THE
OVERALL BROADER AREA OF MODERATE RAIN THAT WILL BE MOVING SLOWLY
EAST/ WILL ALL LEAD TO A WIDESPREAD 1.5 TO 2.5 INCHES OF RAIN.
THERE IS A THREAT FOR SOME LARGER STREAMS AND SMALLER RIVERS -
MAINLY IN THE WEST - TO EVENTUALLY EXCEED BANKFULL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ028-037-041-042-
046-049>053-056>059-063>066.
FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR PAZ004>006-
010>012-017>019-024>027-033>036-045.

&&

SYNOPSIS...LA CORTE/MARTIN
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...LA CORTE
AVIATION...MARTIN
HYDROLOGY...ROSS
Hazardous weather outlook, May 16, 4:14 AM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 AM EDT FRI MAY 16 2014

PAZ004>006-010>012-017>019-024>027-033>036-045-170815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
414 AM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AREAS OF FROST WILL BE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-037-041-042-046-049>053-056>059-063>066-170815-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
414 AM EDT FRI MAY 16 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:00 PM EDTSpecial Weather StatementCTPTioga30 min
May 15, 8:33 PM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Sullivan27 min
May 16, 12:15 AM EDTAreal Flood AdvisoryCTPAdams, Bedford, Blair, Cameron, Centre, Clearfield and 13 more6 hr
May 16, 3:46 AM EDTAreal Flood WarningCTPCentre, Clinton, Cumberland, Huntingdon, Juniata, Mifflin and 3 more6 hr
May 16, 6:02 AM EDTAreal Flood WarningCTPAdams, Centre, Cumberland, Dauphin, Franklin, Huntingdon and 7 more6 hr
May 16, 6:09 AM EDTAreal Flood AdvisoryCTPBlair, Cameron, Centre, Clearfield, Clinton, Dauphin and 13 more4 hr
May 16, 6:28 AM EDTAreal Flood WarningCTPSomerset3 hr
May 16, 7:00 AM EDTAreal Flood WarningCTPCentre, Clinton, Lycoming, Montour, Northumberland, Sullivan and 2 more3 hr
May 16, 7:17 AM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lebanon, Lycoming, Montour, Northumberland and 2 more3 hr
May 16, 7:22 AM EDTRiver Flood WarningCTPHuntingdon26 hr
May 16, 8:02 AM EDTRiver Flood WarningCTPPerry20 hr
May 16, 8:07 AM EDTRiver Flood WarningCTPSnyder, Union26 hr
May 16, 9:58 AM EDTAreal Flood WarningCTPCentre, Clinton, Lycoming, Montour, Northumberland, Sullivan and 2 more2 hr
May 16, 10:06 AM EDTAreal Flood AdvisoryCTPSomerset3 hr
May 16, 10:09 AM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lebanon, Lycoming, Montour, Northumberland and 2 more3 hr
May 16, 10:13 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York3 hr
May 16, 10:31 AM EDTRiver Flood WarningCTPCumberland, York27 hr
May 16, 11:58 AM EDTAreal Flood WarningCTPAdams, Centre, Cumberland, Dauphin, Franklin, Huntingdon and 7 more5 hr
May 16, 2:53 PM EDTRiver Flood WarningCTPCumberland38 hr

Nearby

Areal Flood Advisories in Pennsylvania, 2014Every areal flood advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.